One of the most critical aspects of clinical practice is to have up to date information on both the benefits and risks associated to a therapeutic intervention. They both equally important for patients and clinicians to inform decisions related to a treatment plan.
One of the questions that frequently comes up often from both clinicians and patients in the context of rTMS practice for depression, is whether bupropion (a very commonly prescribed antidepressant that was associated to increase risk of seizures) is “safe” or “compatible” or “contraindicated” with rTMS. For this reason, we decided to undertake a systematic literature review focusing on the risk described for bupropion and looking at what medications patients were on who experienced a seizure were on when the seizure occurred.
We did not find bupropion being present more often than other antidepressants, and the results of our research further support the notion that bupropion should not be a contraindication to receive rTMS.
If you want to read more you can find the full PDF here.
Also, this is the abstract:
When considering repetitive transcranial magnetic stimulation (rTMS) for major depressive disorder, clinicians often face a lack of detailed information on potential interactions between rTMS and pharmacotherapy. This is particularly relevant to patients receiving bupropion, a commonly prescribed antidepressant with lower risk of sexual side effects or weight increase, which has been associated with increased risk of seizure in particular populations. Our aim was to systematically review the information on seizures occurred with rTMS to identify the potential risk factors with attention to concurrent medications, particularly bupropion.
We conducted a systematic review through the databases PubMed, PsycINFO, and EMBASE between 1980 and June 2015. Additional articles were found using reference lists of relevant articles. Reporting of data follows Preferred Reporting Items for Systematic Reviews and Meta-Analyses statement.
Two reviewers independently screened articles reporting the occurrence of seizures during rTMS. Articles reporting seizures in epilepsy during rTMS were excluded. A total of 25 rTMS-induced seizures were included in the final review.
Data were systematically extracted, and the authors of the applicable studies were contacted when appropriate to provide more detail about the seizure incidents.
Twenty-five seizures were identified. Potential risk factors emerged such as sleep deprivation, polypharmacy, and neurological insult. High-frequency-rTMS was involved in a percentage of the seizures. None of these seizures reported had patients taking bupropion in the literature review. One rTMS-induced seizure was reported from the Food and Drug Administration in a sleep-deprived patient who was concurrently taking bupropion, sertraline, and amphetamine.
During the consent process, potential risk factors for an rTMS-induced seizure should be carefully screened for and discussed. Data do not support considering concurrent bupropion treatment as contraindication to undergo rTMS.